Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 3:50 PM EDT for Long County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 3, 2002, 4:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:20 PM EDT | Thunderstorm Wind 50 E | Ludowici, GA | Wind knocked down several trees and large limbs which also brought down some power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
241 WUUS52 KCHS 031950 SVRCHS GAC183-032030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 349 PM EDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LONG COUNTY IN SOUTHEAST GEORGIA. * UNTIL 430 PM EDT. * AT 349 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF LUDOWICI...MOVING NORTHWEST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RURAL WESTERN LONG COUNTY NICKEL SIZE HAIL...60 MPH WINDS...AND EXTREMELY HEAVY RAIN ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3162 8178 3171 8172 3182 8182 3178 8194 SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 3, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 330 PM EDT MON JUN 3 2002 TROF OVER THE WESTERN U.S. IS HELPING TO BUILD AND STRENGTHEN THE UPPER RIDGE OVER THE SOUTHEAST. THE ETA MODELS KEEPS THE 500-700MB HIGH CENTERED OVER THE CWA THROUGH LATE WEDNESDAY...GIVING US QUITE A BIT OF HAZE. THIS RIDGE SHOULD MEAN FAIR WEATHER FOR THE NEXT FEW DAYS AS ONSHORE WINDS RETURN AND HELPS TO COOL THINGS DOWN JUST A BIT. THE SURFACE HIGH TO THE NORTH WILL SHIFT EAST OVER THE ATLANTIC ON TUESDAY AND WEDNESDAY...KEEPING US WITH EAST AND SOUTHEAST WINDS. THE AVN IS A LITTLE FASTER IN MOVING THE RIDGE TO THE EAST OFF THE COAST. ON WATER VAPOR LOOPS...THE UPPER LOW OVER THE GULF HAS STARTED TO MOVE NORTHEAST...BUT SHOULD NOT AFFECT OUR AREA SIGNIFICANTLY IF THE RIDGE HOLDS ITS GROUND. RH TIME SECTIONS OVER THE AREA HAVE NOT BEEN REPRESENTATIVE OF CURRENT CLOUD COVER AS SUBSIDENCE FROM THE RIDGE HAS HELP TO KEEP CLOUD COVER TO A MINIMUM. LATEST AVN LOOKS VERY MESSY WITH ENERGY CUTTING OFF OVER THE SOUTHEAST STATES AND NOT ALLOWING A COOL FRONT TO PASS THROUGH BY LATE WEEK. THIS IS DIFFERENT THAN LAST NIGHTS MRF WHICH CUTS OFF THE ENERGY OVER TEXAS AND ALLOWS A GOOD S/W TROF TO MOVE NORTH OF THE AREA AND BUILDS A SFC HIGH PRESSURE AREA DOWN OVER THE CWA THIS WEEKEND. PREFER THE FRONTAL PASSAGE...BUT WILL NOT BE AS AGGRESSIVE ON LOWERING TEMPS. WILL CARRY SLIGHT POPS THROUGH THE EXTENDED DUE TO THE UNCERTAINTY OF THE PATTERN. MARINE...WEAK ONSHORE FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS WITH NO FLAGS EXPECTED. CHS 71 90 70 89 / 00 10 00 10 SAV 72 91 71 90 / 00 10 00 10 CHL 74 85 74 85 / 00 10 00 10 NBC 74 90 72 89 / 00 10 00 10 RBW 70 94 70 92 / 00 10 00 10 .CHS... GA...NONE. SC...NONE. PY/HA
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:18 PM EDT | Severe Thunderstorm Warning | CHS | Long | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.